New Mexico, 2010High Wind in New Mexico, March 8 to 10, 2010
March 8 to 10, 2010 · NWS MAF · 2 events in 1 county or zone
A strong upper level storm system moved over the region. Strong mid level winds associated with the storm system resulted in high winds in the Guadalupe Mountains, in addition to portions of the southeast New Mexico plains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm system moved over the region. Strong mid level winds associated with the storm system resulted in high winds in the Guadalupe Mountains, in addition to portions of the southeast New Mexico plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 8, 1:18 PM MST, 35 minutes earlier.
Area forecast discussion, Mar 8, 1:18 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CST MON MAR 8 2010
.DISCUSSION...
THE UPPER LOW CURRENTLY OVER EASTERN NEW MEXICO AND HEADING TOWARDS
THE TEXAS PANHANDLE PLACES OUR CWA IN A FAVORABLE AREA FOR THE
STRONG WINDS BEING OBSERVED. STRONG WINDS HAVE BEEN LACKING IN THE
DAVIS MOUNTAINS THUS FAR BUT A MORE FAVORABLE WIND DIRECTION AFTER
00Z MAY ALLOW FOR A LATE BURST IN WIND SPEEDS BEFORE THEY DROP
AFTER MIDNIGHT. CLEAR SKIES THIS EVENING COMBINED WITH THE LOW
MOVING OFF TO THE EAST SHOULD ALLOW WINDS TO DROP MOST AREAS AFTER
SUNSET TO MUCH MORE REASONABLE LEVELS TONIGHT WITH THE DRIER AIR
IN PLACE ALLOWING FOR A COOL NIGHT TONIGHT. THE FEW STRAGGLING
SHOWERS IN NORTHERN LEA COUNTY WILL NOT LAST LONG AND THUS HAVE NO
POPS ANYWHERE TONIGHT.
TOMORROW WILL BE WARMER AND BREEZY BUT THE MAIN FORECAST CONCERN
IS WEDNESDAY. A TIGHTLY WOUND LOW OFF THE NORTHERN CALIFORNIA
COAST WILL QUICKLY DROP SOUTH AND EAST ACROSS THE DESERT SOUTHWEST
FOLLOWING MUCH THE SAME PATH AS TODAYS LOW. UNFORTUNATELY THE
SECOND LOW WILL BE DEEPER WITH MUCH STRONGER SUBSIDENCE FOLLOWING
ON ITS WESTERN SIDE BRINGING A RETURN OF WINDY CONDITIONS. FOR
NOW AM LEAVING THE HIGH WIND WATCH TO THE HIGHER ELEVATIONS FROM
THE GUADALUPE MOUNTAINS TO THE DAVIS MOUNTAINS BUT WOULD NOT BE
SURPRISED IF THIS NEEDS TO BE SPREAD TO SOME OF THE ADJACENT LOWER
ELEVATIONS FROM EDDY COUNTY INTO PECOS COUNTY.
A SHORT WAVE DROPPING DOWN THE BACKSIDE OF THE DEPARTING UPPER LOW
ON THURSDAY WILL BRING A SHOT OF COOLER AIR LASTING INTO FRIDAY
BEFORE WARMER CONDITIONS RETURN FOR THE WEEKEND. LITTLE PRECIP IS
EXPECTED WITH THE FRONT WITH NORTHERN LEA COUNTY HAVING THE BEST
CHANCE AT SEEING A FEW SHOWERS.
.FIRE WEATHER...
DEWPOINTS ARE ONLY SLOWLY DROPPING THIS AFTERNOON AND THUS THE RED
FLAG WARNING IS NOT QUITE VERIFYING WITH MINIMUM HUMIDITIES THUS
FAR IN THE 15 TO 25 PERCENT RANGE. WILL STILL LEAVE IT STAND UNTIL
ITS EXPIRATION AT 00Z IN THE EVENT DRIER AIR IN THE MID LEVELS IS
ABLE TO MIX DOWN IN THE NEXT FEW HOURS. THE MAIN FIRE WEATHER
CONCERN WILL BE WEDNESDAY WHICH COULD BE EVEN WINDIER THAN
TODAY...AND DRIER AS WELL. MINIMUM AFTERNOON HUMIDITIES SHOULD
EASILY REACH 7-15 PERCENT ACROSS A LARGE PORTION OF THE AREA AND
COMBINED WITH THE STRONG WINDS EXPECTED COULD RESULTIN A BAD DAY
FOR LOCAL FIRE AGENCIES. WENT AHEAD AND ISSUED THE WATCH FOR OUR
ENTIRE AREA THOUGH THE NORTHEASTERN PERMIAN BASIN MAY STRUGGLE TO
GET THE AFTERNOON HUMIDITIES BELOW 15 PERCENT.
HENNIG
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 44 70 40 68 / 0 0 0 0
CARLSBAD NM 40 67 41 67 / 0 0 10 0
DRYDEN TX 45 76 45 73 / 0 0 0 0
FORT STOCKTON TX 45 73 46 71 / 0 0 0 0
GUADALUPE PASS TX 34 59 33 53 / 0 0 10 0
HOBBS NM 38 67 37 65 / 0 0 0 0
MARFA TX 30 63 28 60 / 0 0 0 0
MIDLAND INTL AIRPORT TX 43 71 39 70 / 0 0 0 0
ODESSA TX 44 70 41 69 / 0 0 0 0
WINK TX 43 74 41 71 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...
SOUTHERN LEA COUNTY.
HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
HIGH WIND WATCH FROM TUESDAY EVENING THROUGH LATE WEDNESDAY
NIGHT FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
EDDY COUNTY.
HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE
FOLLOWING ZONES... EDDY COUNTY PLAINS.
TX...RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
MARFA PLATEAU...PECOS...PRESIDIO VALLEY...TERRELL.
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND
AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
GAINES...GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...WARD...
WINKLER.
HIGH WIND WARNING UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.
HIGH WIND WATCH FROM LATE TUESDAY NIGHT THROUGH LATE WEDNESDAY
NIGHT FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS
AREA...GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54
CORRIDOR.
&&
01/10Hazardous weather outlook, Mar 8, 11:52 AM MST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1252 PM CST MON MAR 8 2010
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1252 PM CST MON MAR 8 2010 /1152 AM MST MON MAR 8 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WINDY CONDITIONS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON
AND EVENING. A HIGH WIND WARNING IS IN EFFECT FOR THE EDDY COUNTY
PLAINS...VAN HORN AREA AND HIGHWAY 54 CORRIDOR FOR WEST WINDS OF
35 TO 45 MPH WITH HIGHER GUSTS. HIGH WINDS WILL ALSO AFFECT THE
GUADALUPE MOUNTAINS AND DAVIS MOUNTAINS WHERE WEST WINDS OF 40 TO
50 MPH WITH HIGHER GUSTS ARE POSSIBLE.
A WIND ADVISORY IS ALSO IN EFFECT THIS AFTERNOON FOR LOCATIONS
ALONG AND NORTH OF INTERSTATE 10. WEST WINDS OF 25 TO 35 MPH WITH
GUSTS NEAR 50 MPH ARE POSSIBLE.
LOW RELATIVE HUMIDITY...WESTERLY WINDS OF 20 MPH OR GREATER AND HIGH
FIRE DANGER WILL COMBINE TO CREATE CRITICAL FIRE WEATHER CONDITIONS
ALONG AND SOUTH OF INTERSTATE 10 THIS AFTERNOON. A RED FLAG
WARNING REMAINS IN EFFECT IN THESE AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PASSAGE OF ANOTHER STORM SYSTEM WILL LIKELY RESULT IN WINDY
CONDITIONS ACROSS THE AREA LATE TUESDAY AND ON WEDNESDAY. A HIGH
WIND WATCH IS IN EFFECT FOR THE GUADALUPE AND DAVIS MOUNTAINS...
AND FOR THE VAN HORN CORRIDOR FROM TUESDAY EVENING THROUGH
WEDNESDAY NIGHT.
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TUESDAY AFTERNOON
AS TEMPERATURES WARM AND WINDY CONDITIONS PERSIST. FIRE WEATHER
CONCERNS WILL INCREASE TO CRITICAL ON WEDNESDAY...A FIRE WEATHER
WATCH IS IN EFFECT FOR THE AREA WEDNESDAY AFTERNOON FOR LOW
HUMIDITY VALUES AND WINDY CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Mar 8, 8:58 AM MST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
958 AM CST MON MAR 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL CARLSBAD 32.40N 104.24W
03/07/2010 E1.00 INCH EDDY NM TRAINED SPOTTER
ONE INCH REPORTED ON 8TH ST IN SOUTHWEST CARLSBAD. LASTED
3 MINUTES.
0842 PM HAIL CARLSBAD 32.40N 104.24W
03/07/2010 E1.75 INCH EDDY NM TRAINED SPOTTER
GOLF BALL SIZE HAIL REPORTED IN CARLSBAD.
0846 PM HAIL CARLSBAD 32.40N 104.24W
03/07/2010 E1.75 INCH EDDY NM TRAINED SPOTTER
REPORTS RANGE FROM QUARTER SIZE TO GOLF BALL HAIL FROM
746 MST AND 754 MST IN NORTHWEST CARSLBAD. REPORT
INDICATES HAIL COVERING THE GROUND WITH 6 INCH HAIL
DRIFTS.
0847 PM HAIL 1 NNE CARLSBAD 32.42N 104.23W
03/07/2010 E2.00 INCH EDDY NM TRAINED SPOTTER
TWO INCH HAIL REPORTED 1 MILE NNE OF CARLSBAD.
0847 PM HAIL CARLSBAD 32.40N 104.24W
03/07/2010 E1.00 INCH EDDY NM TRAINED SPOTTER
ONE HAIL REPORTED IN NORTHEAST CARLSBAD, IN THE LA HUERTA
AREA. LASTED 3 MINUTES.
0900 PM HAIL CARLSBAD 32.40N 104.24W
03/07/2010 E1.00 INCH EDDY NM PUBLIC
QUARTER SIZE HAIL 2 INCHES DEEP IN WEST CARLSBAD.
0902 PM HAIL 3 N CARLSBAD 32.45N 104.24W
03/07/2010 E1.00 INCH EDDY NM PUBLIC
FROM HIGHWAY 285 NORTH OUT OF CARLSBAD HAIL IS 1 INCH
DEEP WITH SOME QUARTER SIZE HAIL. HAIL EXTENDS FROM
NORTHERN CITY LIMITS OF CARLSBAD TO 3 MILE NORTH.
&&
CHRIS.DANIELSSpecial weather statement, Mar 8, 9:18 AM MST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1018 AM CST MON MAR 8 2010
TXZ048-053-081700-
SCURRY-MITCHELL-
1018 AM CST MON MAR 8 2010
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING MITCHELL AND SOUTHEASTERN SCURRY COUNTIES UNTIL 1100 AM
CST...
A STRONG THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF NICKELS AND
GUSTY WINDS TO 40 MPH WAS LOCATED OVER WESTBROOK AT 1016 AM
CST...MOVING EAST AT 30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
High Wind, Eddy County Plains
- When
- March 8, 1:53 PM MST to 2:53 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
The Caverns City Airport ASOS recorded sustained winds of 40 mph or greater for two hours, and a gust to 54 mph at 1453 LST.
High Wind, Eddy County Plains
- When
- March 10, 7:53 AM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
The Caverns City Airport ASOS had a gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in U.S. Virgin Islands, March 8, 20102 deaths · 1 event
- Tornadoes and Hail in Oklahoma, March 8, 2010$1.0 million · EF2 · 4 events
- Debris Flow in Colorado, March 8, 2010$1.0 million · 1 event
- Flooding in Nebraska, March 8 to 15, 2010$260,000 · 10 events
- Tornado in California, March 8, 2010$50,000 · EF0 · 1 event
- Damaging Wind and High Wind in Texas, March 8, 20101 injured · $3,000 · 65 kt wind · 5 events
- High Wind and Frost and Freeze in California, March 8 to 11, 2010$2,000 · 54 kt wind · 10 events
- Blizzard and Heavy Snow in Alaska, March 8 to 9, 201065 kt wind · 9 events
- Wildfire in Alabama, March 8, 20101 injured · $3,000 · 1 event
- Dense Fog in Wisconsin, March 8 to 12, 20106 events
- Heavy Snow in New Mexico, March 8 to 9, 20105 events
- Dense Fog in Minnesota, March 8 to 13, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217235, 217236.